Alabama, 2009Tornado and Flash Flood in Alabama, June 28, 2009
June 28, 2009 · NWS HUN · 11 events in 3 counties and zones
Thunderstorms developed in an unstable air mass ahead of an approaching cold front during the afternoon hours. Most of the activity occurred east of interstate 65.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $49,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed in an unstable air mass ahead of an approaching cold front during the afternoon hours. Most of the activity occurred east of interstate 65. A miniature supercell produced a tornado near the Albertville Airport in Marshall County. Thunderstorm wind damage was also reported in Morgan and Cullman Counties. Southern and western portions of Marshall county also received two to three inches of rainfall in a short time leading to minor flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 28, 2:40 PM CST, 35 minutes earlier.
Area forecast discussion, Jun 28, 2:40 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
340 PM CDT SUN JUN 28 2009
.DISCUSSION...
...SEVERE THUNDERSTORM WATCH FOR ALL OF THE CWA UNTIL 8 PM...
CDFNT EXTENDS FROM NW AL THRU OUR TN ZONES AND INTO ERN TN. AHEAD
OF THE CDFNT WERE ISOLATED SHRA/TSRA. ATTM NO SVR WX HAS BEEN
REPORTED TO OUR OFFICE. STILL NOT OUT OF THE WOODS FOR A FEW
STORMS TO BECOME SVR DUE TO TEMPS IN THE MID/UPPER 90S AND VERY
HIGH CAPES/LIS. IF WE GET ANY SVR STORMS...DAMAGING WINDS DUE TO
WET MICRO BURST WILL BE POSSIBLE...ALONG WITH LOCALIZED HEAVY
RAIN. BEGINNING TO THINK ABOUT CANCELING SOME OF THE WATCH WITHIN THE
NEXT HOUR OR SO...ESPECIALLY IN THE NWRN ZONES. STAY TUNED.
MODELS ARE SHOWING THAT STABLE AIR WILL BEGIN TO FILTER ACROSS THE
AREA BETWEEN 8 PM AND 10 PM TONIGHT. SKIES ARE EXPECTED TO CLEAR OUT
AFTER MIDNIGHT AS TEMPS DROP INTO THE MID 60S FOR MONDAY MRNGS
LOWS. DID NOT GO AS LOW ON THE DEWPOINTS AS THE NAM FOR MONDAY AFTN
...INSTEAD WENT WITH THE GFS.
FOR THE REST OF THE FCST...A CLOSED UPPER LOW WILL CAMP OUT OVER
THE NERN US FROM MONDAY THRU SATURDAY AND FINALLY BEGINS TO MOVE
NE ON SUNDAY. FOR THE PERIOD MONDAY THRU THURSDAY...OUR CWA WILL
BE IN NW FLOW. ATTM GFS IS SHOWING DRY WX FOR THIS TIMEFRAME.
I ALSO ADDED A FEW DEGREES TO TEMPS DUE TO THE FACT THAT THE
GROUND IS BECOMING MORE DRY AND LITTLE PCPN IS EXPECTED.
ON FRIDAY AN UPPER WAVE MAY PROVIDE A CHC OF SHRA/TSRA. BUT BY
NEXT SATURDAY AND SUNDAY...GFS SHOWS IT DRY. THE ECMWF ON THE
OTHER HAND WAS SHOWING A CHC OF PCPN FOR NEXT WEEKEND. AS
MENTIONED ABOVE WILL GO WITH THE GFS.
NOTE...TECH IS ON THE WAY TO FIX THE ARAB NWR WHICH IS NOW OFF THE AIR.
WILL KEEP YOU UPDATED.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 67 89 65 91 65 / 20 10 0 10 10
SHOALS 66 90 64 92 65 / 20 10 0 10 10
CULLMAN 67 90 65 92 66 / 20 10 0 10 10
FAYETTEVILLE 66 88 63 89 64 / 20 10 0 10 10
ALBERTVILLE 69 89 66 92 66 / 20 10 0 10 10
FORT PAYNE 68 88 62 89 64 / 20 10 0 10 10
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
007
Hazardous weather outlook, Jun 28, 11:45 AM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1245 PM CDT SUN JUN 28 2009
ALZ001>010-016-TNZ076-096-097-290300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1245 PM CDT SUN JUN 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
AND AHEAD OF A COLD FRONT THIS AFTERNOON. DUE TO THE VERY WARM AND
MOIST AIRMASS IN PLACE AHEAD OF THE FRONT...SOME THUNDERSTORMS MAY
BECOME STRONG TO SEVERE. DAMAGING WINDS AND HAIL TO THE SIZE OF
PENNIES WILL BE THE PRIMARY THREATS...IN ADDITION TO HEAVY RAIN AND
FREQUENT CLOUD TO GROUND LIGHTNING. THE SEVERE THREAT WILL SHIFT
SOUTH OF THE AREA AFTER 8 PM...WITH DRIER AND COOLER CONDITIONS
EXPECTED OVERNIGHT.
IN ADDITION...WITH HIGH TEMPERATURES IN THE MID TO UPPER 90S AND
VERY HUMID CONDITIONS...HEAT INDICES WILL BE AROUND 105 DEGREES
ACROSS MOST OF THE TENNESSEE VALLEY THIS AFTERNOON. THOSE ENGAGING
IN STRENUOUS OUTDOOR ACTIVITIES SHOULD USE CAUTION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
A SERIES OF WEAK UPPER LEVEL DISTURBANCES WILL CREATE A SLIGHT
CHANCE FOR THUNDERSTORMS THURSDAY THROUGH SATURDAY...MAINLY DURING
THE AFTERNOON AND EVENING HOURS.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
REQUESTED THIS AFTERNOON.
SS/BCC
In the hours before
Special weather statement, Jun 28, 1:43 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
243 PM CDT SUN JUN 28 2009
ALZ006-009-282015-
JACKSON-MADISON-
243 PM CDT SUN JUN 28 2009
...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN JACKSON AND EXTREME
NORTHEASTERN MADISON COUNTIES UNTIL 315 PM CDT...
AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ELORA...OR 14 MILES NORTHEAST OF MOORES
MILL...MOVING SOUTHEAST AT 15 MPH.
WINDS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
FRANCISCO.
LARKIN...ESTILLFORK.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
BCC
Special weather statement, Jun 28, 2:13 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
313 PM CDT SUN JUN 28 2009
ALZ006-009-282045-
JACKSON-MADISON-
313 PM CDT SUN JUN 28 2009
...SIGNIFICANT WEATHER ALERT FOR WESTERN JACKSON AND EASTERN MADISON
COUNTIES EXTENDED UNTIL 345 PM CDT...
AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
TRACK A STRONG THUNDERSTORM NEAR PRINCETON...OR 13 MILES EAST OF
MOORES MILL...MOVING SOUTH AT 15 MPH.
WINDS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
PRINCETON.
HOLLYTREE.
TRENTON...GARTH.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
BCC
Special weather statement, Jun 28, 2:37 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
337 PM CDT SUN JUN 28 2009
ALZ004-282100-
LAWRENCE-
337 PM CDT SUN JUN 28 2009
...SIGNIFICANT WEATHER ALERT FOR LAWRENCE COUNTY UNTIL 400 PM CDT...
AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WREN...OR 6 MILES SOUTH OF MOULTON...MOVING
SOUTHEAST AT 20 MPH.
PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
WREN.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KDW
Special weather statement, Jun 28, 2:44 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
344 PM CDT SUN JUN 28 2009
ALZ010-282115-
DE KALB-
344 PM CDT SUN JUN 28 2009
...SIGNIFICANT WEATHER ALERT FOR DEKALB COUNTY UNTIL 415 PM CDT...
AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR MENTONE...OR 15 MILES NORTHEAST
OF FORT PAYNE...MOVING SOUTH AT 15 MPH.
PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
HAMMONDVILLE.
MENTONE...VALLEY HEAD.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KDW
Special weather statement, Jun 28, 2:57 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
357 PM CDT SUN JUN 28 2009
ALZ006-008-009-282130-
JACKSON-MADISON-MARSHALL-
357 PM CDT SUN JUN 28 2009
...SIGNIFICANT WEATHER ALERT FOR JACKSON...MADISON AND MARSHALL
COUNTIES UNTIL 430 PM CDT...
AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL STRONG THUNDERSTORMS EXTENDING FROM PLEVNA IN NORTHEASTERN
MADISON COUNTY...TO LARKINSVILLE IN WESTERN JACKSON COUNTY. THESE
THUNDERSTORMS WERE GENERALLY MOVING SOUTHEAST AT 15 MPH.
PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
NEW MARKET...GURLEY.
GARTH...TRENTON.
PAINT ROCK.
LIM ROCK.
WOODVILLE...GRANT.
THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KDW
Special weather statement, Jun 28, 3:12 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
412 PM CDT SUN JUN 28 2009
ALZ007-008-282200-
MARSHALL-MORGAN-
412 PM CDT SUN JUN 28 2009
...SIGNIFICANT WEATHER ALERT FOR MARSHALL AND MORGAN COUNTIES UNTIL
500 PM CDT...
AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM THE LACEYS
SPRING AREA TO NEAR ALBERTVILLE. THESE THUNDERSTORMS WERE MOVING
SOUTHEAST AT 15 MPH.
PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
EDDY.
UNION GROVE.
ARAB.
GUNTERSVILLE...MOUNTAIN VIEW.
THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KDW
Event by event
8 thunderstorm wind, 1 tornado, 1 flash flood, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Cullman
- When
- June 28, 3:15 PM CST to 3:25 PM CST
- Where
- Cullman County, 3.64 mi NNW of Bremen
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 34.030, -86.990
Strong winds caused minor roof damage to a home in the Brushy Pond community. The top of an apple tree at this location was also snapped off.
Thunderstorm Wind, Marshall
- When
- June 28, 3:44 PM CST to 4:54 PM CST
- Where
- Marshall County, 0.93 mi E of Horton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 34.199, -86.284
Two large trees, approximately 5 feet in diameter, were blown down onto Bethany road in the Horton community.
Thunderstorm Wind, Marshall
- When
- June 28, 3:45 PM CST to 3:50 PM CST
- Where
- Marshall County, 0.69 mi S of Highpoint
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.240, -86.280
Trees were blown down near the intersection of High Point Road and Oneonta Cutoff Road west of Albertville.
Thunderstorm Wind, Marshall
- When
- June 28, 3:50 PM CST to 4:00 PM CST
- Where
- Marshall County, Albertville Muni Arp
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 34.230, -86.250
The Albertville AWOS reported a gust of 52 knots.
Tornado, Marshall
- When
- June 28, 3:50 PM CST to 3:55 PM CST
- Where
- Marshall County, 1.43 mi WSW of Albertville Muni Arp to 0.56 mi S of Albertville Muni Arp
- Rating
- EF0
- Path length
- 1.32 mi
- Path width
- 50 yd
- Property damage
- $18,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.220, -86.272
A brief tornado touched down 4 miles southwest of Albertville, just southwest of the Albertville airport. Damage was sporadic and generally light, with a few trees uprooted and weaker softwood trees snapped. Light damage was also noted to a barn roof along White Oak road. Some damage also occurred to mature corn crops on the farm.
Thunderstorm Wind, Morgan
- When
- June 28, 3:55 PM CST to 4:05 PM CST
- Where
- Morgan County, 1.76 mi ENE of Union Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.479, -86.621
Trees were blown down near the intersection of Apple Grove Road and Wheeler Drive.
Thunderstorm Wind, Morgan
- When
- June 28, 3:55 PM CST to 4:05 PM CST
- Where
- Morgan County, 1.39 mi S of Morgan City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 34.450, -86.574
Trees were blown down near the intersection of Rescue Road and Walters Road.
Thunderstorm Wind, Marshall
- When
- June 28, 3:55 PM CST to 4:05 PM CST
- Where
- Marshall County, 0.9 mi SE of Albertville Muni Arp
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.220, -86.240
Trees were blown down near the intersection of Whitesville road and Niles road.
Thunderstorm Wind, Marshall
- When
- June 28, 4:00 PM CST to 4:10 PM CST
- Where
- Marshall County, 0.9 mi NE of Needmore
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.190, -86.240
Power lines were reported down in the Needmore community.
Flash Flood, Marshall
- When
- June 28, 4:03 PM CST to 6:03 PM CST
- Where
- Marshall County, 2.01 mi WNW of Boaz to 1.78 mi WNW of Boaz
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.211, -86.203
Heavy rainfall caused water to cover a bridge at Slab Creek southwest of Albertville.
Lightning, Marshall
- When
- June 28, 4:30 PM CST
- Where
- Marshall County, Union Grove
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.400, -86.450
A house was struck by lightning in the Union Grove community. No additional details are known.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Minnesota, June 28, 20092 deaths · 1 event
- Flash Flood and Damaging Winds in Florida, June 28, 2009$630,000 · 55 kt wind · 11 events
- Lightning Strike in South Carolina, June 28, 20091 injured · $300,000 · 1 event
- Hail and Damaging Winds in Tennessee, June 28, 2009$125,000 · 60 kt wind · 12 events
- Flash Flooding in Texas, June 28 to 30, 2009$150,000 · 2 events
- Damaging Winds in Alabama, June 28, 2009$49,000 · 55 kt wind · 14 events
- Damaging Winds in Georgia, June 28, 2009$27,000 · 50 kt wind · 8 events
- Flash Flooding in New Mexico, June 28, 2009$30,000 · 2 events
- Flash Flood in Nebraska, June 28, 2009$25,000 · 1 event
- Damaging Winds in Kentucky, June 28, 2009$20,000 · 60 kt wind · 5 events
- Damaging Wind in Tennessee, June 28, 2009$15,000 · 52 kt wind · 1 event
- Hail and Damaging Wind in Colorado, June 28, 20091 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177101, 177100, 177083, 177077, 181237, 177073, 177074, 177097, 177085, 192540, 177071.